Utah, 2009Flash Flooding in Utah, May 23, 2009
May 23, 2009 · NWS GJT · 4 events in 2 counties and zones
Thunderstorms in southeast Utah produced heavy rainfall that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $143,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms in southeast Utah produced heavy rainfall that resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 23, 12:58 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, May 23, 12:58 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
158 PM MDT SAT MAY 23 2009
.SHORT TERM...TONIGHT THROUGH MONDAY...
THE BEST BAND OF ENERGY SLID WEST THIS MORNING AND COVERS MUSH OF
EASTERN UTAH IN AN ARC THAT EXTENDS FROM THE FOUR CORNERS TO THE
WASATCH FRONT AND TURNS NE AND OVER THE UINTA MTS. AS PREDICTS BY THE
MODELS THE LAST 3 DAYS...THE MAIN TROUGH OVER THE SOUTHWESTERN U.S.
IS BEGINNING TO MOVE NORTH AND EAST WITH THE TROUGHLINE ALONG THE
BACK EDGE OF THE ARC JUST DESCRIBED. THINNER CLOUDS OVER COLORADO
RESULTED IN MORE THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON. THIS
TREND WILL CONTINUE THIS EVENING.
LATE TONIGHT AND SUNDAY...THE MAIN 500 MB TROUGH WILL ROTATE
NORTHEAST INTO WEST-CENTRAL CO AND NE UT. PRECIPITATION SHOULD BE
CONCENTRATED OVER THE SAN JUAN MTS...CENTRAL AND NORTHERN CO...AND NE
UT. SE UT WILL SEE DRIER CONDITIONS BEHIND THE TROUGHLINE.
SUNDAY NIGHT AND MONDAY...THE TROUGH CONTINUES TO MOVE NE SUNDAY
NIGHT AND MONDAY...WHILE ANOTHER SMALL TROUGH MOVES THROUGH THE FOUR
CORNERS AREA. HAVE INCREASED POP IN THE SW...DECREASED THEN IN
CENTRAL COLORADO AND EAST-CENTRAL UTAH...KEPT THEM HIGH OVER
NORTHERN COLORADO AND NE UT.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
A BLOCKED PATTERN REMAINS SITUATED OVER THE INTERMOUNTAIN WEST
THROUGH THE PERIOD WITH LITTLE CHANGE IN CONDITIONS FROM DAY TO DAY.
A BROAD RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE CANADIAN AND
NORTHERN U.S. ROCKIES INTO THE NORTHERN HIGH PLAINS...WITH WEAK
TROUGHINESS OVER THE DESERT SOUTHWEST. WHILE THE SUPPLY OF MOISTURE
WILL GRADUALLY DIMINISH WITH TIME...THE LIGHT FLOW WILL KEEP ANY
TRAPPED MOISTURE CIRCULATING AROUND THE REGION. IN SPITE OF A SLOW
DRYING TREND...THE CHANCE FOR MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...MAINLY IN THE
MOUNTAINS. PREVIOUS BROAD BRUSHED FORECAST IN GOOD SHAPE.
CLOUDS AND THE MOIST AIR MASS WILL KEEP OVERNIGHT TEMPERATURES ON THE
WARM SIDE...WITH DAYTIMES HIGHS SLOWLY WARMING BUT REMAINING MILD.
&&
.AVIATION...
SHOWERS WILL BE NUMEROUS WITH A FEW THUNDERSTORMS ACROSS EASTERN UTAH
AND WESTERN COLORADO TONIGHT AND MONDAY. MVFR CIGS AND VIS WILL BE
COMMON WITH SHOWERS...POSSIBLY IFR CONDITIONS WITH THE HEAVIEST
SHOWERS. MOUNTAIN PASSES WILL BE PARTIALLY OBSCURED THROUGH TONIGHT.
&&
.HYDROLOGY...
A MORE SEASONABLE TEMPERATURE PATTERN AND A GOOD AMOUNT OF
CLOUDINESS OVER THE MOUNTAINS WILL SLOW SNOWMELT RUNOFF. WHILE FLOWS
WILL REMAIN STRONG ALONG RIVERS AND STREAMS IN WESTERN COLORADO AND
EASTERN UTAH LEVELS SHOULD GRADUALLY LOWER.
MINOR FLOODING OF LOW-LYING AGRICULTURAL LAND CONTINUES ALONG THE
EAGLE RIVER UPSTREAM OF GYPSUM. REPORTS INDICATE THAT THE YAMPA RIVER
THROUGH STEAMBOAT SPRINGS IS STAYING IN ITS BANKS...AND FLOWS
SHOULD GRADUALLY DECREASE THERE THIS WEEKEND. THE GREEN RIVER NEAR
JENSEN AND THE YAMPA RIVER NEAR DEERLODGE PARK WILL CREST ON
SATURDAY CLOSE TO BANKFULL WITH A FEW LOCATIONS POSSIBLY SEEING SOME
MINOR FLOODING. ACCORDING TO REPORTS THE ELK RIVER IN ROUTT
COUNTY IS AT BANKFULL. FLOWS ON THE ELK RIVER ARE EXPECTED TO
SLOWLY DECREASE THIS WEEKEND.
CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD ADVISORY YAMPA RIVER AT DEERLODGE THROUGH 12 PM SUNDAY
FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH 6 PM SUNDAY
FLOOD ADVISORY ELK RIVER AT MILNER THROUGH 630 PM SATURDAY
.UT...FLOOD ADVISORY GREEN RIVER AT JENSEN THROUGH 12 PM MONDAY.
SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......TGJT
HYDROLOGY......BALHazardous weather outlook, May 23, 5:45 AM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MDT SAT MAY 23 2009
COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
645 AM MDT SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BE NUMEROUS TODAY AND TONIGHT WITH A FEW THUNDERSTORMS.
SOME OF THE STRONGEST SHOWERS OR THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL. SOME SNOW OVER THE HIGH MOUNTAIN PASSES ABOVE 9000 FEET
MAY OCCUR DURING THE NIGHT...SLUSHY CONDITIONS MAY EXIST OVER
MOUNTAIN PASSES.
RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM THE RECENT WARM TEMPERATURES...INCLUDING
MANY SMALL CREEKS. CAUTION IS URGED WHEN WALKING OR RECREATING NEAR
RIVERBANKS AND WATERWAYS.
FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SUNDAY...NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS WILL PERSIST IN
THE MOUNTAINS OF WESTERN COLORADO. DRIER AIR WILL MOVE INTO
SOUTHEAST UTAH...BUT ISOLATED SHOWERS AND THUNDERSTORMS WILL STILL
OCCUR.
MONDAY THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH DAY...ESPECIALLY MOUNTAIN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Flash Flood, Grand
- When
- May 23, 3:25 PM MST to 5:00 PM MST
- Where
- Grand County, 2.05 mi NNE of Elgin to 5.39 mi N of Daly Siding
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.008, -110.140
Thunderstorms produced heavy rainfall that resulted in flash flooding across Hastings Road, a county road in Grand County that parallels the Green River. A large amount of mud and debris covered the road and trapped about twenty campers on the north end of the road until heavy equipment cleared the road late the next day. A man riding a horse was sent into the river when the bank washed out underneath the horse. The man was able to swim out of the river, though the horse did not survive.
Flash Flood, San Juan
- When
- May 23, 4:25 PM MST to 6:00 PM MST
- Where
- San Juan County, 9 mi NW of Grand Co Arpt to 9 mi S of Grand Co Arpt
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 38.582, -109.553
Thunderstorms produced heavy rainfall that produced flash flooding off of higher surrounding terrain into the Spanish Valley area. Runoff water one to two feet foot deep was flowing rapidly across Highway 191 as a UHP vehicle traveling between mile markers 115 and 116 was washed off the highway. The highway was damaged in places.
Flash Flood, Grand
- When
- May 23, 4:25 PM MST to 6:00 PM MST
- Where
- Grand County, 0.23 mi NW of Moab to 0.34 mi ESE of Potash
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 38.582, -109.553
Thunderstorms produced heavy rainfall that produced flash flooding off of higher surrounding terrain into the Moab and Spanish Valley areas. Water one to two feet deep flowed rapidly across Highway 191 in the Spanish Valley and closed the highway. Five condos in the Rim Village area had several inches of muddy water seeping into the residences. Twelve people were stranded by falsh flood waters up Millcreek Canyon near Moab and had to be rescued.
Flash Flood, Grand
- When
- May 23, 4:55 PM MST to 8:00 PM MST
- Where
- Grand County, 0.48 mi NNE of Potash to 2.38 mi SSE of Potash
- Cause
- Heavy Rain
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 38.527, -109.618
Thunderstorms produced heavy rainfall that brought a wall of water 5 to 7 feet deep down Kane Creek which inundated a low water crossing of Kane Creek Road and washed away three newer model SUVs. All three vehicles were destroyed. All 17 tourists, which included 9 children, abandoned their vehicles just seconds prior to the flash flood arrival. Eventually, the entire valley filled up with water. The situation was recorded on videotape by one of the survivors. Several sheriffs deputies who were enroute to rescue the tourists became stranded near Hoorah Pass by a subsequent mudslide. Two helicopters from Salt Lake City arrived to the area later and were used to rescue the tourists and sheriffs deputies.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, May 23, 20091 death · 1 event
- Rip Current in South Carolina, May 23, 20091 death · 1 event
- Hail and Damaging Wind in Pennsylvania, May 23, 2009$351,000 · 1 in hail · 4 events
- Tornadoes in Alabama, May 23, 2009$110,000 · EF0 · 2 events
- Flash Flooding in New Mexico, May 23, 2009$71,000 · 2 events
- Rip Current in Florida, May 23, 20094 injured · 1 event
- Flash Flood and Damaging Wind in Missouri, May 23, 2009$25,000 · 65 kt wind · 2 events
- Hail and Damaging Wind in New York, May 23, 2009$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, May 23, 200963 kt wind · 3 events
- Tornado and Hail in Nebraska, May 23, 2009EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20092 events
- Flash Flooding in Alabama, May 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187350, 187330, 187344, 187323.